Are these drugs appropriate for hypertension?
Q: My friend is hypertensive and taking the following medicines: Losartan potassium 50 twice daily; Hydrochlorothiazide 12.5 twice daily; Atenolol 50 mg twice daily and Amlodipine 5 mg twice daily. As he had swelling over feet, the treating doctor has changed his medicines as under: Betacard 50 mg and Loram H. All his reports are normal.
A:Losartan, hydrochlorothiazide, atenolol and amplodipine are the chemical names (generic) of the drugs that are sold under many brand names. Betacard is one of the many brands of atenolol. Loran-H contains: losartan, hydrochlorothiazide and ramipril. It is an irrational product being produced without mandatory Drugs Controller General approval. Such combination products are not permitted in advanced, western countries. In your friend's case, amlodipine has been replaced with ramipril while the other three medicines remain the same. Your friend is taking quite a few medicines for controlling blood pressure. Was it not possible to control it with one or maximum two medicines? More medicines obviously lead to more side effects. One should attempt to control BP with one diuretic such as indapamide (e.g. Indicontin Continus) once daily in the morning along with losartan (e.g. Losacar) 50mg once daily. More medicines should be added only if two-drug regimen fails. Needless to say, non-drug measures should invariably be taken such as brisk walks (4.5km in 45 minutes), low salt diet, reduction of weight if over-weight etc.